My mother-in-law has been in a nursing home and they've adjusted her medications, but it's not helping her depression. Any ideas? - AgingCare.com

My mother-in-law has been in a nursing home and they've adjusted her medications, but it's not helping her depression. Any ideas?

Follow
Share

She is 97 years old and cannot walk. She went into a nursing home after falling and breaking her hip and been there for 4 months. She has dementia is on anti-anxiety as well as antidepressant medications. Lately she has been telling us that someone at the home is trying to kill her and sometimes tells us that she killed someone. She goes on and on about how she has been arrested. She is really confused about where her room is and when she is in her wheelchair will go to other residents rooms and take things that she says are hers. She was very unhappy there at first--crying all the time and saying we put her there for no reason, etc. that was the reason for the medications. She has stopped the crying and saying she wanted to go home--which is impossible--but now she is saying all of the crazy things. They have adjusted the medications, but it doesn't help. Any Ideas?

This question has been closed for answers. Ask a New Question.
15

Answers

Show:
cdnreader: Thank you.
Helpful Answer (0)
Report

I have to agree with Llamlaover47. I think she is on too many meds and maybe they should take her off everything and slowly introduce one thing back at a time. Hopefully her doctor will help her with this.
Helpful Answer (0)
Report

I'm going to add that it's not atypical for elders to experience "faux" thoughts/experiences. That still doesn't mean that she shouldn't try to be assisted by a geriatric psychiatrist.
Helpful Answer (0)
Report

Her primary care physician should be notified right away. In addition, she should, if possible, be seen by a geriatric psychiatrist.  Her "cocktail of medications" should be checked because it sounds like these meds are sending her down the road of hallucinations.
Helpful Answer (1)
Report

At 97, and after all she been through, she has every right to be depressed. Antidepressants are not effective in more than half the "normal" population, and that number drops dramatically in the very elderly.
Also, general anesthesia in the very elderly OFTEN causes long term problems. (My DIL is an anesthesiologist and she has confirmed this to me when my mother wants to have yet another surgery!)
I'm sorry for your MIL, but you may have to accept that this is the new norm for her. No one lives forever---and this may be what you have to accept. We all wish we could have the exact life we want and pass the way we want--but few of us get that.
Your MIL is obviously loved and well cared for. Accept that she is probably not going to get a lot better, or be "happier". I know that's hard.
Helpful Answer (1)
Report

My husband watches tv all day
Helpful Answer (0)
Report

What is a fidget board? My husband sits all day and fidgets with lint on his pants, crumbs on the counter, specks on the floor.
Helpful Answer (0)
Report

I just reviewed a study of Aricept on PubMed. Is your mother taking this drug? They were studying ALZ patients who had psychopathology when they started the drug. That is, they already were having delusions, depression, anxiety, etc. Many of them showed improvement in the 20 weeks of the study.

Ironically, one of the side effects of Aricept can be delusions and other psychopathology.

Aricept was very beneficial for my husband.

If she hasn't already tried Aricept, I think I would consider it for your mother. At least she is in a place where any side effects could be closely monitored.
Helpful Answer (0)
Report

Delusions (the belief that people are trying to kill her or she has killed someone) are very difficult to treat. There is a lot of information on this disorder on the internet. Finding and reading a few good sources might give you some insight, if not solutions. Consulting a geriatric psychiatrist or even a behavioral neurologist very experienced with dementia could be helpful. It is not a sure thing, however. Maybe further adjustments to the meds will help, or maybe not.

The going into other rooms and helping herself to "her" things is extremely common in some kinds of dementia. The book "Creating Moments of Joy" deals with that at length. (It also has some good advice on improving quality of life for those in nursing homes.)

My mother couldn't walk and needed help transferring in the NH. Of course they couldn't restrain her, but they did attach a tray to her wheelchair. This allowed her to spread out her newspaper or magazines or crossword puzzle book. It easily swung off and hung on the side, but I don't think Mom ever figured this out, and while not a restraint it did tend to discourage her thinking about getting out of the wheelchair.

It is wonderful that you can visit every day! Please don't take her inability to be happy personally. It is Not Your Fault!
Helpful Answer (0)
Report

I've heard it mentioned that when a person goes on hospice and many of the meds are removed the patient seems happier. Since she has had time to become acclimated to her surroundings might it be possible that she would be happier off the meds now? I know my mother was never herself after she had to start taking meds. As soon as she got out of the hospital and off the drugs she would settle down a bit. Of course I'm sure there were many factors that contributed. So hard to know. When you find the geriatric psychiatrist perhaps you can ask him if that is an option. And I also wanted to mention that the anesthesia damage can get better over time for some patients. It did with my aunt.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions